Complications from Gilenya Treatment Managed Successfully, Case Report Says

Complications from Gilenya Treatment Managed Successfully, Case Report Says

A case study reported the successful management of a multiple sclerosis (MS) patient who developed a rare condition in the brain — progressive multifocal leukoencephalopathy (PML) — due to treatment with Novartis Pharmaceutical’s Gilenya (fingolimod).

The study, titled “Fingolimod-associated PML with mild IRIS in MS: A clinicopathologic study,” was published in the journal Neurology Neuroimmunology & Neuroinflammation.

The patient was a 34-year-old woman whose MS was diagnosed at age 14. She had been treated with interferon-beta 1b for 11 years and experienced 12 MS relapses during that period. Interferon treatment was discontinued.

For the past four years she had been taking Gilenya without experiencing any relapses and no signs of disease worsening.

The woman visited the clinic because she noticed muscle weakness in her right hand, dysarthria (which involves slurred or slow speech), and hemiparetic gait (abnormal gait caused by weakness in the muscles on one side of the body).

Gilenya treatment was discontinued because the patient had low numbers of white blood cells in her circulation.

One month later, she was admitted to the hospital. Aphasia (impairment of language, affecting the production or comprehension of speech and the ability to read or write) and right hemiplegia (paralysis of one side of the body) worsened during the first month of hospitalization.

A very low level of JC virus was detected in the patient’s cerebrospinal fluid, which bathes the brain and the spinal cord. Infection with JC virus can cause PML, with symptoms including mental deterioration, vision loss, speech disturbances, ataxia (inability to coordinate movements), paralysis, and coma.

A biopsy of her brain tissue showed there were signs of JC virus infection and a mild immune response to it, suggesting a diagnosis of PML-immune reconstitution inflammatory syndrome (PML-IRIS). IRIS is an exacerbated inflammatory response that aggravates the damage caused by JC virus infection.

The patient was treated with 1 gram of methylprednisolone (intravenously) daily for three days, and weekly oral mefloquine. Two months later, no JC virus could be detected in her cerebrospinal fluid, and her white blood cell counts returned to normal. Aphasia and right hemiplegia gradually improved.

The researchers emphasized there have only been a total of 13 cases of PML reported in Gilenya-treated patients with relapsing-remitting MS to date, including this single case of PML-IRIS. The team highlights that Gilenya-associated PML in MS may be accompanied with IRIS, but that it may be difficult to detect because the symptoms are relatively mild,  causing underestimation.

“The clinical and pathologic diagnosis of PML-IRIS is challenging, particularly when the consequence of JCV reactivation and immune reconstitution is not clear,” the researchers wrote. “The pathologic features in fingolimod-associated PML in MS may include only early and weak characteristic features with immunoreaction, differing from previously reported PML by other disease-modifying treatments (DMTs).”

6 comments

  1. JR says:

    I don’t understand. At the point that she came in initially with the weakness in the hand, slurred speech & weakened legs she wasn’t MRI’ed for worries of PML?
    She went another month, degrading, until they finally hospitalized her?
    And then they didn’t immediately start her on whatever the protocol is for treatment for PML?
    I hope and pray that my medical team would be much better than this.
    I know medically it probably specifies what “successful management” is, but I wouldn’t have called any step in this process “successful”.

    • huri tursan says:

      I would really like to know what the end result of this “successful” treatment is. Did the patient die after this “only 13 cases of PML associated with Gilenya”, did she survive extremely handicapped, has she been able to change this irresponsable team of doctors hospitals etc?

    • Ashley M says:

      I agree. I am scared to take tecfidera for that reason. PML can cause serious side effects and possibly death. I went to my Neurologist yesterday and he told me about the pill and said no side effects. I’m like let me look it up after I left. There it was PML.

  2. Ashley M says:

    I agree. I am scared to take tecfidera for that reason. PML can cause serious side effects and possibly death. I went to my Neurologist yesterday and he told me about the pill and said no side effects. I’m like let me look it up after I left. There it was PML.

Leave a Comment

Your email address will not be published. Required fields are marked *